Missouri, 2019

Damaging Wind in Missouri, July 21, 2019

July 21, 2019 · NWS SGF · 1 event in 1 county or zone

An isolated thunderstorm produced a report of high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated thunderstorm produced a report of high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 5:14 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 5:14 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 PM CDT Sun Jul 21 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Monday)
Issued at 157 PM CDT Sun Jul 21 2019

Most of the Missouri Ozarks and southeastern Kansas are
experiencing one final day of heat and humidity. All locations
are in the upper 80s and lower 90s. There is some variance to dew
points due to an outflow boundary which is moving southwest across
the area. South of a Nevada to Bolivar to Willow Springs line,
dew points are in the lower to even middle 70s. This is resulting
in heat indices between 95 and 108 degrees. North of that
boundary, dew points are around 70 degrees with heat indices
between 93 and 102 degrees.

As we get into late this afternoon and early this evening, widely
scattered thunderstorms will be possible along that boundary.
Coverage will remain limited due to the presence of a dry air mass
in the middle and upper portions of the atmosphere. Locally gusty
winds will be possible if any of these storms do develop.

Much better chances for storms will spread southeast across the
area later tonight as a much welcome cold front approaches. We are
generally looking at these storms pushing into southeastern
Kansas and west-central Missouri sometime in the 9 to 11 PM time
frame. These storms will then spread southeast across the
remainder of the area overnight.

Damaging wind gusts will be possible with these storms, mainly
across southeastern Kansas and west-central Missouri in the
vicinity of an SPC Slight Risk for severe storms. We will also
have to monitor the potential for flash flooding given a rather
moist air mass in place. HREF ensembles do indicate some potential
for localized 2 to 4" amounts. We will have to closely watch
locations where convection trains. One prospect for training
could be that outflow boundary.

Rain showers and a few thunderstorms will then persist into
Monday morning as that front pushes southeast across southern
Missouri. We could even see some pockets of drizzle behind the
front with a low cloud deck. We went slightly below the model mean
for high temperatures Monday due to cool air advection and
morning/early afternoon cloud cover. Highs should only warm into
the upper 70s and lower 80s with much drier dew points also
beginning to advect into the region.

.LONG TERM...(Monday Night through Sunday)
Issued at 157 PM CDT Sun Jul 21 2019

Surface high pressure will slowly build southeast towards the
region before finally settling over the Missouri Ozarks by
Wednesday. Dry weather and below normal temperatures can be
expected with highs ranging from the upper 70s to middle 80s.
Lows will range from the upper 50s to middle 60s.

We will see a slight warming trend towards the end of the week as
weak height rises overspread the area. Highs are expected to
creep back up into the middle and upper 80s by Saturday. We are
seeing no signals for precipitation through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends for thunderstorm impacts tonight and
into Monday morning.

An upper level disturbance has already forced thunderstorms to
develop across eastern Kansas and western Missouri. This activity
will become more numerous as the disturbance spreads across the
Ozarks this evening and through the overnight hours.

There is a damaging wind risk with some of the more intense storms
tonight, along with excessive rainfall.

Otherwise, if storms are not directly impacting an airfield, VFR
conditions are expected. Flight conditions will drop if storms and
precipitation does impact an airfield.

Safe travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Cramer
Hazardous weather outlook, Jul 21, 6:26 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
726 PM CDT Sun Jul 21 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
726 PM CDT Sun Jul 21 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Scattered thunderstorms will continue to develop across portions
of southeast Kansas and the Missouri Ozarks. A few storms may
become severe with wind gusts to 60 mph. Other hazards with the
storms tonight include frequent cloud to ground lightning, small
hail and heavy rainfall. Localized flash flooding will be possible
where thunderstorms train over the same locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will linger across the area into Monday morning. No
severe storms are expected with cloud to ground lightning being
the main potential hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas of southeast Kansas
and the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Jul 21, 7:44 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
844 PM CDT Sun Jul 21 2019

KSZ073-097-MOZ066-077-220230-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
844 PM CDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON...
SOUTHEASTERN CRAWFORD...BARTON AND SOUTHERN VERNON COUNTIES UNTIL 930
PM CDT...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Nevada to near Mulberry to 6
miles northeast of Mccune. Movement was southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Nevada...                         Lamar...
Frontenac...                      Girard...
Arma...                           Liberal...
Sheldon...                        Mulberry...
Nashville...                      Mindenmines...
Franklin...                       Arcadia...
Bronaugh...                       Lamar Heights...
Moundville...                     Richards...
Milo...                           Deerfield...

This includes Interstate 49 between mile markers 57 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3763 9473 3794 9462 3770 9407 3749 9415
      3735 9429 3736 9452 3736 9462 3747 9501
TIME...MOT...LOC 0144Z 299DEG 33KT 3787 9452 3760 9465 3744 9496

Perez
Local storm report, Jul 21, 8:45 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     MCCUNE                  37.35N 95.02W
07/21/2019  E60 MPH          CRAWFORD           KS   LAW ENFORCEMENT

            REPORTED AT MCCUNE.

&&
Local storm report, Jul 21, 8:50 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     4 SE MARMATON           37.79N 94.77W
07/21/2019  M63 MPH          BOURBON            KS   AWOS

            REPORTED AT FORT SCOTT MUNICIPAL AIRPORT.

&&
Local storm report, Jul 21, 9:10 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     1 E GALENA              37.08N 94.62W
07/21/2019  M60 MPH          CHEROKEE           KS   BROADCAST MEDIA

            RELAYED FROM BROADCAST MEDIA. 60-65 MPH
            GUSTS ON THE WEST SIDE OF JOPLIN NEAR
            RIVERTON, GALENA, AND BAXTER.

&&

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
July 21, 9:28 PM CST
Where
Newton County, 2.21 mi E of Saginaw
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.020, -94.440

A trained spotter reported winds of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835250.